Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS Aberdeen, SD

July 26, 2011Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 9:42 PM CDT for Day County, Marshall County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 9:42 PM CDT (02:42 UTC)
Expired
Jul 26, 2011, 10:15 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:10 PM CDTTSTM WND DMGRoslyn, SD20-25 FT LINDEN TREE BROKEN 10 FT FROM GROUND, LOTS OF LAWN CHAIRS, GARBAGE CANS, AND OTHER DEBRIS SCATTERED AROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 7:32 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
7.2
Supercell composite
32.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS53 KABR 270242
SVRABR
SDC037-091-270315-
/O.NEW.KABR.SV.W.0137.110727T0242Z-110727T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PIERPONT...OR 15 MILES EAST OF GROTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLMQUIST AROUND 950 PM CDT...
  ROSLYN AROUND 1000 PM CDT...
  EDEN AROUND 1005 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 319 AND 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4562 9733 4526 9765 4538 9794 4562 9784
TIME...MOT...LOC 0242Z 275DEG 29KT 4549 9773
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
2 follow-up statements
406 
WWUS53 KABR 270303
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT TUE JUL 26 2011

SDC037-091-270315-
/O.CON.KABR.SV.W.0137.000000T0000Z-110727T0315Z/
MARSHALL SD-DAY SD-
1003 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DAY AND SOUTH CENTRAL MARSHALL COUNTIES UNTIL 1015 PM CDT...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF ROSLYN...OR 8 MILES NORTHWEST OF WEBSTER...MOVING EAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSLYN AROUND 1010 PM CDT...
  EDEN AROUND 1015 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4562 9733 4537 9760 4545 9791 4562 9779
TIME...MOT...LOC 0304Z 275DEG 29KT 4543 9755
WIND...HAIL 60MPH 1.00IN

$$
HINTZ
339 
WWUS53 KABR 270315
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT TUE JUL 26 2011

SDC037-091-270325-
/O.EXP.KABR.SV.W.0137.000000T0000Z-110727T0315Z/
MARSHALL SD-DAY SD-
1015 PM CDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAY AND SOUTH
CENTRAL MARSHALL COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING
FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR
NORTHEAST SOUTH DAKOTA.

LAT...LON 4562 9733 4537 9760 4545 9791 4562 9779
TIME...MOT...LOC 0303Z 275DEG 29KT 4543 9756

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 3:43 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUL 26 2011

.SHORT TERM...THROUGH FRIDAY MORNING

MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE
FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST
OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE
STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF
3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS
MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE
LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO
MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED
CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN
ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE
CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED
CONVECTION.

AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER
THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH
DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS
CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN
AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST
OF THE JAMES VALLEY.

ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK
LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES
SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER
SYSTEMS THROUGH THE FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS
THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL
FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED
WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR
THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A
WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE
REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN
KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB
HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH
TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS
ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE
FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR
CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO
SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUL 26 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE
BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS.

TMT

In the hours before

Local storm report, Jul 26, 8:39 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     BRITTON                 45.79N 97.75W
07/26/2011  E70 MPH          MARSHALL           SD   LAW ENFORCEMENT

            TREES DOWN IN BRITTON.

&&

CM
Local storm report, Jul 26, 8:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          HOVEN                   45.24N 99.78W
07/26/2011                   POTTER             SD   EMERGENCY MNGR

            ROOF BLOWN OFF OF BUSINESS. MANY TREES DOWN ON NORTH SIDE
            OF HOVEN.

&&

CM
Local storm report, Jul 26, 9:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
906 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     ROSLYN                  45.50N 97.49W
07/26/2011  E80 MPH          DAY                SD   FIRE DEPT/RESCUE

&&

CM
Local storm report, Jul 26, 9:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     ROSLYN                  45.50N 97.49W
07/26/2011  E100 MPH         DAY                SD   FIRE DEPT/RESCUE

            MANY LARGE TREES DOWN. HIGHWAY 25 IMPASSIBLE DUE TO TREES
            DOWN ON HIGHWAY.

&&

CM
Local storm report, Jul 26, 9:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       20 N ABERDEEN           45.76N 98.48W
07/26/2011  M2.60 INCH       BROWN              SD   TRAINED SPOTTER

            2.60 INCHES IN 2 HOURS. WATER IN BASEMENT AND SURROUNDING
            HOUSE.

&&

PARKIN
Local storm report, Jul 26, 9:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
933 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     PEEVER                  45.54N 96.96W
07/26/2011  E60 MPH          ROBERTS            SD   PUBLIC

            60-70 MPH WINDS. LARGE TREES DOWN.

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:03 PM CDTTornado WarningABREdmunds, Potter, Walworth27 min
Jul 26, 7:24 PM CDTTornado WarningABREdmunds, Walworth36 min
Jul 26, 7:28 PM CDTSevere Thunderstorm WarningABRBuffalo, Faulk, Hand, Hyde, Lyman, Spink47 min
Jul 26, 7:34 PM CDTSevere Thunderstorm WarningABRBrown, Marshall56 min
Jul 26, 7:54 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Marshall66 min
Jul 26, 8:25 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts65 min
Jul 26, 8:30 PM CDTTornado WarningABRMarshall, Roberts30 min
Jul 26, 8:36 PM CDTTornado WarningABRMarshall, Roberts24 min
Jul 26, 8:42 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts48 min
Jul 26, 9:04 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall41 min
Jul 26, 9:11 PM CDTFlash Flood WarningABRBrown, Marshall, Roberts6 hr
Jul 26, 9:11 PM CDTSevere Thunderstorm WarningABRClark, Hamlin, Spink49 min
Jul 26, 9:20 PM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts40 min
Jul 26, 9:56 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts64 min
Jul 27, 12:44 PM CDTAreal Flood WarningABRMarshall7 days
Jul 27, 2:13 PM CDTAreal Flood WarningABRRoberts72 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.